6 very real medical side effects that have come straight out of a horror movie
On the whole, modern medicine has undoubtedly had a positive impact on society as we know it. Old diseases that wiped out our ancestors many moons ago are no longer life-threatening and, every day, we get one step closer to finding a cure to some of the worst diseases to have hit mankind.
That said, however, no drug is perfect and some do have side effects. And when I say side effects, I don't mean a funny tummy and slight nausea, I mean skin discolouring, rotting flesh and serious burns. Of course, I'm not going to put the gruesome photos in the article, so if you're that way inclined, please use Google.
Now, sit back, relax and prepare to be put off your food.
Often seen as the cure-all drug, Ibuprofen is a staple for those who are hungover or dealing with any form of headache/pain.
However, while it more often than not does the job, there is a real chance that you may end up with Stevens-Johnson Syndrome. Sufferers from the disease have to deal with burning eyes, stinging throats and coughing up purple fluid. Not only this, but their skin peels off, they may have third-degree burns and also suffer from diarrhoea.
Used as a drug to deal with patients suffering from heart irregularities, Amiodarone is seen as a powerful life-saving drug. However, for all the positives, it can also lead to people turning blue after use.
But, before you jump into your avatar outfit and take a load of Amiodarone, be warned that the drug can also alter your personality, gait, and mental health. There are also connections between Amiodarone and paranoia, hallucinations, dizziness, impairment of spatial and temporal awareness, a tendency toward angry outbursts, and the development of rambling, illogical opinions "that cannot be changed by fact."
3. Beta Blockers
Beta Blockers tend to be used to lower blood pressure, but they can also result in Peyronie's disease - a potential side effect which leaves male victims with deformed, shrunken and useless penises.
While urologists are yet to find out what causes the issue, it's believed that it may be down to nerve damage resulting from affected blood flow. As a result, penile plaque hardens and renders the tissue inflexible as well as twisting it at the same time.
4. Osteoporosis drugs
Bisphosphonates are one of the most popular drugs to be prescribed to post-menopausal women. They are supposed to interrupt the breakdown of tissue and prevent fractures and breakages. However, in some cases, the drug can lead to bones rotting inside of the face.
Doctors call it BRONJ, which stands for BP-related osteonecrosis of the jaw. The reason why the condition affects the jaw is that germs have the greatest access there, with them being close to surface contaminants. Patients are likely to have trouble eating and talking due to the weakness of their jaw.
Warfarin is a drug used to thin blood and prevent strokes, blood clots and heart attacks. However, it also has a pretty grim side effect.
Warfarin is known for bringing hyphema with it. Hyphema refers to a condition in which blood seeps into the cavity between the iris and the cornea. It's extremely painful and can lead to permanent vision damage and cause bloody tears.
6. Pelvic Mesh
Originally meant for patients suffering from incontinence or prolapses thanks to weakened pelvic muscles, the pelvic mesh has the most gruesome of side effects... seriously, if you get queasy easily - stop reading.
The mesh has a tendency to shift around in the body with the edges being serrated like a knife. In addition to cutting you up from the inside, the mesh can also cause infection and even death. And, if that's not enough for you, female sex partners can also be on the receiving end of some nasty gashes as well.
So there you have it - the things that are meant to make you better can often make you worse. The holistic and natural approach to life is becoming more and more attractive, isn't it?